Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Oct 21, 2022, 12:38 PM CDT for 11 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2022, 12:38 PM CDT (17:38 UTC)
- Expired
- Oct 21, 2022, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 132 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3245 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401 WWUS83 KICT 211738 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1238 PM CDT Fri Oct 21 2022 KSZ069>072-093>096-098>100-220000- /O.NEW.KICT.FW.W.0018.221021T1738Z-221022T0000Z/ Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- 1238 PM CDT Fri Oct 21 2022 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069, 070, 071, 072, 093, 094, 095, 096, 098, 099, AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 7 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
655 WWUS83 KICT 212103 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 403 PM CDT Fri Oct 21 2022 KSZ069>072-093>096-098>100-220000- /O.CON.KICT.FW.W.0018.000000T0000Z-221022T0000Z/ Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- 403 PM CDT Fri Oct 21 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069, 070, 071, 072, 093, 094, 095, 096, 098, 099, AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-047-221215- /O.NEW.KICT.FW.A.0014.221023T1600Z-221024T0100Z/ Russell-Barton- 403 PM CDT Fri Oct 21 2022 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Sunday morning through Sunday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
375 WWUS83 KICT 212351 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 651 PM CDT Fri Oct 21 2022 KSZ069>072-093>096-098>100-220100- /O.EXP.KICT.FW.W.0018.000000T0000Z-221022T0000Z/ Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- 651 PM CDT Fri Oct 21 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069, 070, 071, 072, 093, 094, 095, 096, 098, 099, AND 100... Fire weather conditions have diminished across Southeast Kansas this evening. As such, the Red Flag Warning will be allowed to expire at 7PM this evening. $$ KSZ032-047-221500- /O.CON.KICT.FW.A.0014.221023T1600Z-221024T0100Z/ Russell-Barton- 651 PM CDT Fri Oct 21 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Metzger
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 21, 12:19 PM CDT, 19 minutes earlier.
Area forecast discussion, Oct 21, 12:19 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1219 PM CDT Fri Oct 21 2022 .SYNOPSIS... Issued at 327 AM CDT Fri Oct 21 2022 Key Messages Over the Next 7 Days: * Above-average temperatures are expected through the weekend. * Dangerous fire weather conditions are expected on Sunday with very gusty winds and near-record high temperatures. * Though the forecast remains somewhat uncertain, rain chances are on the increase for Monday-Tuesday, especially along and east of the Kansas Turnpike. && .SHORT TERM...(Today through Sunday night) Issued at 327 AM CDT Fri Oct 21 2022 Today-Saturday: A subtle mid/upper ridge axis will pass over the region today helping to support above average temperatures (mid to upper 80s) this afternoon. A tight pressure gradient across southeast Kansas this afternoon will likely lead to breezy conditions with wind gusts around 20 to 30 mph at times. Given this and dry conditions across the area today, elevated fire weather conditions are anticipated. Similar fire weather concerns will continue on Saturday as well with breezy, dry, and warm conditions (more details in the Fire Wx discussion below). Sunday: A mid/upper trough will dig into the Great Basin and Rocky Mountains and will be the catalyst for potentially multiple hazards on Sunday and perhaps into Monday. Strong southwesterly mid/upper flow will support lee cyclogenesis and a tightening of the pressure gradient. This with deep mixing in the afternoon, especially across central Kansas, will likely support windy conditions with gusts around 45 to 55 mph at times. Despite RH values in the 30s and 40s for most of the area, these gusty conditions along with above average temps and exceptional drought conditions will likely lead to critical fire weather conditions (more details in the Fire Wx discussion below). Also, while chances remain very low at this time, there is the possibility for a strong to severe storm to sneakily develop across central Kansas Sunday afternoon along the dryline. Some global model soundings show enough mid-level cooling to potentially allow for a high-based storm to develop and mix down a strong to severe wind gust. Again this is noting the possibility, but with not a lot of support, will keep PoPs low Sunday afternoon. There's also a possibility for isolated elevated strong to marginally storms northeast of a Salina-Emporia line Sunday night. Despite limited buoyancy, mid-level coverage should be enough to develop at least a few showers and storms, and sufficient shear should allow for some organization. 50 to 60 mph wind gusts and penny to quarter-size hail would be the main threats Sunday night. Cuellar .LONG TERM...(Monday through Thursday) Issued at 327 AM CDT Fri Oct 21 2022 Late Sunday night into Monday is where global models continue to diverge on exactly how this system will evolve, and as a result, confidence remains low in the forecast for Monday and Tuesday. The Euro solution shows the mid/upper trough to be faster and more progressive. This scenario would push the cold front through the area early Monday morning, and any appreciable precipitation would likely be limited to south and east of the Kansas Turnpike as the mid/upper trough quickly exits the region. The GFS/Canadian solutions are slower, deeper, and less progressive with the mid/upper trough. This scenario would result in the cold front slowly pushing across the area throughout the day on Monday as a secondary surface low develops over Texas and moves northeast along the front. As a result, these solutions show multiple rounds of appreciable precipitation across much of the area on Monday and perhaps into Tuesday before the mid/upper trough exits the region Tuesday. The region will gradually clear on Tuesday, and Wednesday and Thursday are expected to be dry with near normal temperatures behind the aforementioned cold front. However, going into next weekend, global models are in modest agreement that the region may have another opportunity at rain with another storm system traversing into the plains. Cuellar && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1219 PM CDT Fri Oct 21 2022 VFR conditions are expected through the period. Strong gusty winds will be the main concern through the period. Gusts up to 30kt will be possible at KCNU in particular. && .FIRE WEATHER... Issued at 327 AM CDT Fri Oct 21 2022 Friday: Afternoon temperatures in the mid 80s, breezy winds around 20 to 30 mph, and RH values around 15 to 25% will lead to very high grassland fire danger today across much of the area. Saturday: Very high to extreme grassland fire danger is expected Saturday. For portions of central and south-central Kansas, conditions will be warm, breezy and dry with afternoon temps in the mid 80s, wind gusts around 25 to 30 mph, and RH values around 15 to 25%. For southeast Kansas, afternoon temperatures will be in the low to mid 80s, wind gusts will be around 30 to 35 mph, but it won't be as dry with RH values around 30 to 35%. Sunday: Extreme to catastrophic grassland fire danger is expected throughout the day. Despite RH values being a somewhat limiting factor around 20 to 40%, warm temperatures in the mid 80s and gusty winds around 45 to 55 mph working in conjunction with very dry vegetation from exceptional drought conditions and recent freezes will certainly lead to critical fire weather conditions. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 53 84 65 / 0 0 0 0 Hutchinson 85 48 83 60 / 0 0 0 0 Newton 84 53 83 64 / 0 0 0 0 ElDorado 85 56 83 65 / 0 0 0 0 Winfield-KWLD 88 57 86 67 / 0 0 0 0 Russell 86 44 85 56 / 0 0 0 0 Great Bend 86 44 85 57 / 0 0 0 0 Salina 87 47 85 61 / 0 0 0 0 McPherson 85 49 83 61 / 0 0 0 0 Coffeyville 84 60 84 67 / 0 0 0 0 Chanute 84 59 82 67 / 0 0 0 0 Iola 83 57 82 66 / 0 0 0 0 Parsons-KPPF 83 59 83 67 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...CRW FIRE WEATHER...JC
Hazardous weather outlook, Oct 21, 3:40 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 340 AM CDT Fri Oct 21 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-220845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 340 AM CDT Fri Oct 21 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Warm and very dry conditions along with gusty winds will bring the chance for a very high fire danger today for much of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Conditions aren't expected to be as dry on Saturday but gusty winds will lead to a very high to extreme fire weather concern on Saturday afternoon. Very strong and gusty winds of 45 to 55 mph will be possible on Sunday along with dry conditions and above normal temperatures. This will lead to critical fire weather conditions for the entire area on Sunday afternoon. Also, there is a low chance for a strong to marginally severe storm Sunday afternoon-Sunday night across central Kansas. Stay tuned for further refinement in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 6:02 AM CDT | Special Weather Statement | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 6 hr |
| Oct 21, 4:03 PM CDT | Fire Weather Watch | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harvey and 9 more | 35 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.